Aa
Aa
A
A
A
Close
Avatar universal

concerned mom is 81

when taking vicodin and ambien should you take them at the same time at bed time?
2 Responses
547368 tn?1440541785
Hi Lilygirl,

I assume it is your 81 year old mother that has been prescribed both the Ambien (Zolpidem Tartrate) and Vicodin (Hydrocodone)? Together, especially if they are new to her system, they can pack a wallop for a sedentary, frail senior. Their systems appear are more sensitive to these types of medications.

Most every web-site lists a warning for use of Ambien in the elderly population. This is a typical note:  " Use in the elderly and/or debilitated patients: Impaired motor and/or cognitive performance after repeated exposure or unusual sensitivity to sedative/hypnotic drugs is a concern in the treatment of elderly and/or debilitated patients."   AND   "The (side) effects of Ambien are more likely to occur in elderly patients, who are usually more sensitive than younger adults.

My questions would be, how long has she been on the Vicodin and what is the dosage? Did the same physician prescribe these and did he/she order them to be taken together? Remember that any pulmonary issues increase the possibility for undesirable side effects with Ambien, at any age.

If mom has been on the Vicodin for several months her system has made some adjustments to the opiate. Both drugs will cause some degree of  respiratory depression. Personally I would be hesitant to take them together before bedtime... but trust her physician to know what's best. I would hope that she is on the lowest dose of Ambien.

I urge you to discuss your concerns with her pharmacist and physician. HIPPA greatly effects how much her PCP is able to share with you... which is usually nothing. But he can listen to your concerns. The pharmacist can add his thoughts and opinion in general, without using specific names.  

You have a right to be concerned... and your mom is very fortunate to have your love, involvement and consideration.  

Best of luck and please keep in touch.
~Tuck
144586 tn?1284666164
I would not necessarily "trust her physician to know what is best".

Aside from cognitive impairment from both medications, respiratory depression will occur with both.

In the elderly, it is wise to question the use of prescription medications.

Without commenting further I would like to know the physical symptoms that required the administration of these medications.
Have an Answer?

You are reading content posted in the Geriatrics Community

Didn't find the answer you were looking for?
Ask a question
Popular Resources
Could our telomeres hold the key to curing cancer and preventing aging? Learn more in this article from Missouri Medicine.
Think a loved one may be experiencing hearing loss? Here are five warning signs to watch for.
How to lower your heart attack risk.
Here are 12 simple – and fun! – ways to boost your brainpower.
Protect against the leading cause of blindness in older adults
Keep your bones strong and healthy for life